FAQContact usTerms of servicePrivacy Policy

Serious Concerns with Compounded Topical Anesthetic Creams

Friday September 28, 2007
Printer Icon
line
Select Text Size: Zoom In Zoom Out
line
Comment
Share this Nurse.com Article
rss feed
Caution:

Reference:

Drug News is compiled bySusanne J. Pavlovich-Danis, RN, MSN, ARNP-C, CDE, CRRN, whomaintains a private practice in Plantation, Fla., and isprofessor and area chair for nursing at the University ofPhoenix, Fort Lauderdale.

Drug interactions withcompounded topical anesthetic creams have prompted the Food andDrug Administration to issue warning letters to five firms tostop compounding and distributing standardized versions oftopical anesthetic creams.Compounded creams are typicallyprepared to address an individual patient need. For example, apatient with an allergy to an ingredient in an FDA-approvedcream, such as lanolin or a preservative, requires a cream madewithout that specific ingredient.Topical anesthetic creams thatare approved by the FDA along with non-FDA approved compoundedcreams are often used to lessen pain in procedures such as laserhair removal, tattoos, and skin treatments. They may be dispensedby clinics and spas that provide these procedures or bypharmacies and doctorsí offices. The problem withmass-produced and distributed compounded topical anestheticcreams is that they are not compounded with the needs of a singleindividual but rather are created to address generalprocedure-related discomfort among many individuals who may be atrisk for severe adverse drug reactions. This type of compounding anddistribution for general, not individual, use removes a level ofsafety and protection for the public because compounded creamscontain both combinations of ingredients and ingredients athigher strengths than found in FDA-approved products. They oftenlack appropriate warning labels or directions for use. Compoundedcreams have also not been tested for safety and adverse effects.These creams often contain highconcentrations of local anesthetics, such as lidocaine,tetracaine, benzocaine, and prilocaine. When differentanesthetics are combined into one product, each anestheticíspotential for harm is increased. The potential for harm may alsoincrease if the topical anesthetic cream is left on the body forlong periods of time or if it is applied to large areas of thebody, especially if the area is then covered by a bandage,plastic, or other type of dressing, such as occurs with spatreatments. Adverse events when compounded topical anesthetic creams are usedinappropriately, or excessively, can include seizures, cardiacarrhythmias, and death. The risk of harm is even greater withsmall children, patients with pre-existing cardiac disease, andpatients with severe liver disease. To date, two deaths have beenconnected to compounded topical anesthetic creams.Patient teaching should stressthe importance of knowing what medications are being applied tothe skin for any procedure. Ideally, patients should obtain thenames and strengths of topical creams when the procedures arescheduled and then review them with their prescribing primarycare providers before they are applied.